If you wear braces, you will probably have very few problems with them provided you comply with your orthodontist's treatment plan. While following your dentist's instructions will dramatically help to reduce your risk for complications, there are a number of things that may heighten your risk. Here are three common over-the-counter drugs that might wreak havoc with your mouth, which may then lead to problems with your braces.
If you suffer from allergies that cause you to experience sneezing, watery eyes, itching, coughing, or runny nose, you may take antihistamines to help relieve your symptoms. Antihistamine medications help dry out secretions in your nasal cavity so that your nose stops dripping, your eyes stop tearing, and your sneezing episodes diminish.
While this drying effect is a good thing for those suffering from seasonal or other allergies, it may have a negative effect on your oral health. This is especially true if you wear braces or have dental restorations such as caps, crowns, dentures, or resin veneers.
Antihistamines cause a dry mouth, and when your salivary glands fail to produce adequate amounts of saliva, infection-causing bacteria can accumulate in your mouth, raising your risk for gum disease. Wearing braces when you have gingivitis or periodontitis can lead to soft tissue damage and, if not treated, can lead to tooth loss. If you take antihistamines for your allergies, drink plenty of water throughout the day, and ask your dentist about recommending a lubricating mouthwash to help restore oral moisture.
Aspirin is a potent anticoagulant, which can lead to severe gingival bleeding. Aspirin decreases platelet aggregation, which means that your blood platelets become less sticky and less likely to clot effectively. When your gums bleed, you may be afraid or hesitant to brush and floss your teeth properly for fear of prompting a bleeding episode. Over time, this can lead to plaque and calculus buildup under your braces and increase your risk for gum disease, bone loss, cavities, and tooth loss.
If your doctor has recommended that you take aspirin to prevent a heart attack or stroke, do not stop taking it because your gums are bleeding. Keep up a good regimen of oral hygiene, and if recommended by your dentist, use an antibacterial mouthwash to help eliminate bacteria and minimize the risk for infection.
While antihistamines dry out secretions in your nose, decongestants help shrink nasal tissue so that you can breathe better. While effective in bringing about relief from nasal congestion, decongestant medications can lead to acid reflux.
When irritating stomach acid refluxes into your throat and mouth, you may develop acid erosion on the enamel of your teeth. Acid erosion can make your teeth susceptible to bacterial invasion, raising your risk for cavities. If you take decongestants, drink plenty of non-caffeinated beverages to help dilute stomach acid so that it is not as destructive to your tooth enamel.
If you take over-the-counter medications, talk to your dentist about what you can do to help minimize negative oral effects. The sooner oral side effects from your medications are recognized and treated, the less likely you are to experience long-term dental problems. Contact a clinic like Night & Day Dental to learn more.